Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 11, 2017, 7:31 PM EDT for Mifflin County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 7:31 PM EDT (23:31 UTC)
- Expired
- Aug 11, 2017, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
County Mifflin County, PA
The radar
The State College radar (KCCX), 66 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WWUS81 KCTP 112331
SPSCTP
Special Weather Statement
National Weather Service State College PA
731 PM EDT FRI AUG 11 2017
PAZ027-028-120000-
Juniata PA-Mifflin PA-
731 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND JUNIATA
COUNTIES UNTIL 800 PM EDT...
At 730 PM EDT, Doppler radar indicated a strong thunderstorm over
Blacklog, moving east at 20 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
East Waterford, Perulack, Honey Grove, Blacklog, Atkinson Mills and
Newton Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 7772 4038 7775 4037 7776 4040 7786
4049 7783 4048 7751 4043 7749 4040 7754
4038 7753 4037 7757 4034 7762
TIME...MOT...LOC 2330Z 272DEG 16KT 4043 7772
$$
KFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:24 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 11, 6:24 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service State College PA 624 PM EDT Fri Aug 11 2017 .SYNOPSIS... Scattered showers and isolated to scattered thunderstorms will increase through tonight. A slow moving cold front will push southeast through the commonwealth late Saturday bringing another round or two of showers and scattered thunderstorms. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Scattered convection continues to fire across central Pa this evening in advance of shortwave across the Grt Lks. Main focus this evening will be on potential of localized heavy rain/flooding across the eastern half of the forecast area. A plume of higher PWATs in this region, combined with CAPEs near 1000 J/KG and enhanced forcing within left exit region of upper jet streak, are favorable indicators of locally heavy rainfall. Latest radar trends also showing a tendency for training with linear development parallel to steering flow. Latest convection- allowing models showing the potential of locally excessive amounts. Have held off on a watch, based on expected isolated nature of any flooding, but will monitor radar trends closely. The region remains within a marginal threat area of severe weather this evening, with marginal instability and fairly impressive deep layer shear. Some marginal storms expected through early evening, then a diminishing threat thereafter. Expect coverage of showers to dwindle from west to east later tonight, as shortwave passes east of the region by around 06Z. Low temps tonight will range from near 60 in the NW mtns, to around 70 southeast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A decent push of drier air aloft will accompany the passage of a cold front on Saturday. Showers will be most prevalent in the late morning through mid to late afternoon hours before the drying arrives. Eastern portion of area is outlooked MRGL again mainly for the diurnal maximum where CAPEs will locally exceed 1200 J/kg. Front stalls out south of the state into early next week. Maxes on Sat will range from the mid 70s north to the lower 80s southeast. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Latest guidance shows the main shortwave energy speeding by to our north allowing drier air to build in behind a departing cold front Saturday night into Sunday. The overall flow pattern becomes quasi-zonal with an anomalously strong westerly jet stream in place through Monday when a weak trough is made to move into the Gr Lakes and NERN US. After a dry Sunday, clouds will be on the increase Monday with the chances for showers increasing before the day is over. Drier air will return once again for midweek as heights quickly rebound behind the shortwave. There is some disagreement in the guidance for the end of the period as the GFS/GEFS show a stronger ridge/trough pairing moving into the eastern US and Gr Lakes, while the ECMWF has a flatter faster flow bring an increase in the chances for showers once again by the Thursday-Friday timeframe. With confidence being low, I leaned toward a model blended POP which reintroduced a chance of showers for the end of the extended. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... VFR flying will be punctuated by periods of MVFR as sct shra and isold tsra traverse central PA through this evening. There is at least some risk for marginally severe hail and localized downbursts. Showers may persist over the eastern airspace 00-06z Sat. Blended hires guidance favors sub-VFR restrictions likely into Saturday morning, with low confidence in IFR. .OUTLOOK... Sat...Tstorm impacts; strong-svr risk over the eastern 1/2. Sun...No sig wx. Mon-Wed...Mainly dry...but slight chc of shra Mon aftn/eve over s-central PA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...Fitzgerald SHORT TERM...DeVoir LONG TERM...La Corte AVIATION...DeVoir/Steinbugl
Hazardous weather outlook, Aug 11, 2:21 AM EDT, 17 hours 10 minutes before
Hazardous Weather Outlook National Weather Service State College PA 221 AM EDT Fri Aug 11 2017 PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-120900- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 221 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms with gusty winds and hail are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024-033-120900- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 221 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 11, 5:16 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
516 PM EDT FRI AUG 11 2017
PAZ026>028-112215-
Juniata PA-Huntingdon PA-Mifflin PA-
516 PM EDT FRI AUG 11 2017
...SPECIAL WEATHER STATEMENT...
At 516 PM EDT, Doppler radar indicated a strong thunderstorm over
Raystown Dam, moving east at 30 mph.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Huntingdon, Lewistown, Raystown Dam, East Waterford, Mount Union,
Allensville, Trough Creek State Park, Strodes Mills, Honey Grove,
Blacklog, Belleville, Mapleton, Atkinson Mills, Longfellow,
McConnellstown, Mill Creek, Kistler, Newton Hamilton, McVeytown and
Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 7816 4047 7813 4049 7813 4049 7815
4050 7815 4063 7760 4037 7753 4032 7813
TIME...MOT...LOC 2116Z 271DEG 24KT 4043 7806
MartinSpecial weather statement, Aug 11, 6:13 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
613 PM EDT FRI AUG 11 2017
PAZ027-028-056-112245-
Perry PA-Juniata PA-Mifflin PA-
613 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
PERRY COUNTIES UNTIL 645 PM EDT...
At 612 PM EDT, Doppler radar indicated a strong thunderstorm near
Blacklog, moving east at 30 mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Lewistown, Highland Park, Belltown, Yeagertown, Alfarata, Ickesburg,
Belleville, Juniata Terrace, Spruce Hill, Walnut, Burnham, Mexico,
Strodes Mills, Honey Grove, Blacklog, Allensville, Reedsville, Port
Royal, Longfellow and Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7777 4050 7781 4058 7783 4059 7781
4073 7740 4050 7733 4040 7731 4038 7756
TIME...MOT...LOC 2212Z 259DEG 24KT 4048 7771
JungSpecial weather statement, Aug 11, 6:55 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
655 PM EDT FRI AUG 11 2017
PAZ028-056-112330-
Perry PA-Juniata PA-
655 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA AND PERRY
COUNTIES UNTIL 730 PM EDT...
At 655 PM EDT, Doppler radar indicated a strong thunderstorm over
Walnut, moving east at 20 mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Newport, Mcalisterville, Ickesburg, Spruce Hill, Walnut, New
Bloomfield, Mexico, Port Royal, Thompsontown, East Salem, Mifflin,
Mifflintown and Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4055 7755 4059 7749 4069 7724 4068 7715
4041 7711 4040 7755
TIME...MOT...LOC 2255Z 260DEG 19KT 4050 7748
JungSpecial weather statement, Aug 11, 6:56 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT FRI AUG 11 2017
PAZ026-027-112330-
Huntingdon PA-Mifflin PA-
656 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 730 PM EDT...
At 655 PM EDT, Doppler radar indicated a strong thunderstorm near
Raystown Dam, moving east at 25 mph.
Heavy downpours and localized wind gusts up to 50 mph are possible.
Locations impacted include...
Huntingdon, Mount Union, Raystown Dam, Mill Creek, Kistler, Newton
Hamilton, Atkinson Mills, Mapleton, McConnellstown and Juniata
College.
LAT...LON 4043 7808 4051 7803 4047 7766 4038 7775
4034 7774
TIME...MOT...LOC 2255Z 275DEG 21KT 4044 7792
KFSpecial weather statement, Aug 11, 7:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
729 PM EDT FRI AUG 11 2017
PAZ028-056-120000-
Perry PA-Juniata PA-
729 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA AND PERRY
COUNTIES UNTIL 800 PM EDT...
At 728 PM EDT, Doppler radar indicated a strong thunderstorm near
Mexico, moving east at 25 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Newport, Mexico, New Buffalo, Thompsontown, Port Royal and
Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4041 7702 4041 7703 4049 7742 4057 7737
4056 7699 4054 7698 4052 7698 4049 7695
4047 7695 4045 7696 4042 7702
TIME...MOT...LOC 2328Z 273DEG 23KT 4051 7726
KFSpecial weather statement, Aug 11, 7:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
731 PM EDT FRI AUG 11 2017
PAZ027-028-120000-
Juniata PA-Mifflin PA-
731 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND JUNIATA
COUNTIES UNTIL 800 PM EDT...
At 730 PM EDT, Doppler radar indicated a strong thunderstorm over
Blacklog, moving east at 20 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
East Waterford, Perulack, Honey Grove, Blacklog, Atkinson Mills and
Newton Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 7772 4038 7775 4037 7776 4040 7786
4049 7783 4048 7751 4043 7749 4040 7754
4038 7753 4037 7757 4034 7762
TIME...MOT...LOC 2330Z 272DEG 16KT 4043 7772
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:09 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 66 min |
| Aug 11, 4:51 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 11, 5:16 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 59 min |
| Aug 11, 6:13 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 32 min |
| Aug 11, 6:46 PM EDT | Areal Flood Advisory | CTP | Blair, Huntingdon | 119 min |
| Aug 11, 6:55 PM EDT | Special Weather Statement | CTP | Juniata | 35 min |
| Aug 11, 6:56 PM EDT | Special Weather Statement | CTP | Huntingdon | 34 min |
| Aug 11, 7:29 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Aug 11, 7:59 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.